Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 306, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2008, 5:02 PM CDT for Garfield County, Holt County, Wheeler County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 5:02 PM CDT (22:02 UTC)
- Expired
- Jul 15, 2008, 6:00 PM CDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Garfield County, NE, Holt County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:46 PM CDT | HAIL 0.75 | 14 Nne Bartlett, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -515 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 152203
SVRLBF
NEC071-089-183-152300-
/O.NEW.KLBF.SV.W.0306.080715T2202Z-080715T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT TUE JUL 15 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
EXTREME SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 600 PM CDT
* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF FOUR CORNERS...OR 25 MILES SOUTH OF ONEILL...AND MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FOUR CORNERS BY 515 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4180 9855 4209 9895 4209 9828 4192 9829
4191 9828
TIME...MOT...LOC 2202Z 324DEG 17KT 4209 9851
$$
KAR2 follow-up statements
000
WWUS53 KLBF 152220
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT TUE JUL 15 2008
NEC071-089-183-152300-
/O.CON.KLBF.SV.W.0306.000000T0000Z-080715T2300Z/
WHEELER NE-GARFIELD NE-HOLT NE-
520 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EXTREME SOUTHEASTERN HOLT...NORTHEASTERN GARFIELD AND WHEELER
COUNTIES...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF FOUR CORNERS...OR 25 MILES SOUTH OF
ONEILL...MOVING SOUTH AT 14 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FOUR CORNERS AND 7 MILES NORTHWEST OF BARTLETT BY 600 PM CDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4180 9855 4209 9895 4209 9828 4192 9829
4191 9828
TIME...MOT...LOC 2220Z 341DEG 12KT 4209 9870
$$
KAR000
WWUS53 KLBF 152236
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT TUE JUL 15 2008
NEC071-089-183-152300-
/O.CON.KLBF.SV.W.0306.000000T0000Z-080715T2300Z/
WHEELER NE-GARFIELD NE-HOLT NE-
535 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EXTREME SOUTHEASTERN HOLT...NORTHEASTERN GARFIELD AND WHEELER
COUNTIES...
AT 530 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING HAIL UP TO GOLFBALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 14 MILES NORTHEAST OF FOUR CORNERS TO FOUR CORNERS TO 13 MILES
WEST OF FOUR CORNERS...OR ALONG A LINE EXTENDING FROM 28 MILES
SOUTHEAST OF ONEILL TO 33 MILES SOUTH OF ONEILL TO 23 MILES
NORTHEAST OF BURWELL...MOVING SOUTH AT 14 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BARTLETT BY 600 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4180 9855 4209 9895 4209 9828 4192 9829
4191 9828
TIME...MOT...LOC 2235Z 341DEG 12KT 4210 9833 4199 9849
4199 9879
$$
KARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 15, 2:55 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT TUE JUL 15 2008 .DISCUSSION... A WARM FRONT LOCATED FROM NEAR KAKO CO TO BTWN KIML AND KOGA THEN EAST THROUGH KLXN WILL REMAIN NEARLY STATIONARY INTO TONIGHT WITH SFC MOISTURE POOLING NORTH OF FRONT AS INDICATED BY RUC13. PRESENCE OF ACCAS AND A BIT OF CIRROCU INDICATES MID AND UPPER LEVEL INSTABILITY FROM NERN CO THROUGH SWRN NEBR. WHILE THE NAM DOES NOT SHOW A FOCUSED AREA IN SWRN NEBR LATE THIS AFTN/EVENING...THE GFS ACTUALLY DOES. A WEAK DISTURBANCE INDICATED ON THE WV IMAGERY HAS CROSSED WRN CO INTO THE CNTRL CO MOUNTAINS. THIS FEATURE WILL MOVE INTO SRN PNHDLE BY 21Z AND SHOULD INITIATE TSTMS SOON AFTER. HAVE AGAIN PLACED HIGHEST 30 POPS NEAR AND SOUTH OF INTERSTATE 80 FROM 21Z-03Z. ANOTHER AREA OF POPS NEAR 30 PERCENT WILL BE NORTH OF HIGHWAY 20 IN NCTRL NEBR WHICH WILL BE IN VICINITY OF ANOTHER SUBTLE BOUNDARY. TAPERED POPS OFF TO SLIGHT CHC JUST FOR THE NERN HALF OF FORECAST AREA AFTER 06Z AS MOST OF ACTIVITY SHOULD BE DIMINISHING. WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR NEAR CODY IN CHERRY COUNTY SOUTH THROUGH OSHKOSH AND BIG SPRINGS. THIS WILL BE THE FAVORED AREA FOR SCATTERED TSTMS NEAR BOUNDARY. POPS NEAR 30 PERCENT FOR AREAS MAINLY WEST OF KANW THROUGH KLBF. BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO BELOW 12C IS SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. POPS AT THIS JUNCTURE RANGE FROM 40 TO 54 PERCENT. LIKELY POPS COULD HAVE BEEN ADDED ACROSS THE SOUTHEAST...HOWEVER PREFER TO WAIT DUE TO DIFFERING SFC FRONT POSITIONS BTWN THE GFS AND NAM. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. GFS CONTINUES TO MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SUNDAY/SUNDAY NIGHT...WHILE THE ECMWF IS MORE SUBTLE. && .AVIATION... VFR CONDITIONS ARE EXPECTED ACROSS TERMINALS KLBF AND KVTN TONIGHT. THERE IS A CHANCE FOR HIGH BASED THUNDERSTORMS TO FORM FROM 21Z TO 03Z EAST OF THE PANHANDLE THAT COULD BRING BRIEF LOCALIZED STRONG WINDS. OTHERWISE CEILINGS ARE EXPECTED TO REMAIN AOB 5KFT AS STORMS MOVE ACROSS WITH LOCALIZED 1SM TSRA AS STORMS MOVE EASTWARD THROUGH THE EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/KECK
Hazardous weather outlook, Jul 15, 3:32 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT TUE JUL 15 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-162045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CDT TUE JUL 15 2008 /232 PM MDT TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND NORTH CENTRAL NEBRASKA. SEVERAL BOUNDARIES EXIST ACROSS THE AREA...WHICH WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT. ALTHOUGH ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS THE POTENTIAL FOR SEVERE THUNDERSTORMS...THE MAIN AREA OF CONCERN APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM NEAR BUTTE IN BOYD COUNTY...SOUTHWEST THROUGH MULLEN IN HOOKER COUNTY...THEN FURTHER SOUTHWEST THROUGH THE OGALLALA AREA IN KEITH COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY AS A COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. HEAVY RAIN...WITH THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE...ESPECIALLY ON THURSDAY AND THURSDAY NIGHT. WITH THE FRONT FLUCTUATING NORTH AND SOUTH FRIDAY THROUGH MONDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, Jul 15, 3:58 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 5 W ONEILL 42.46N 98.74W
07/15/2008 E0.75 INCH HOLT NE PUBLIC
&&
MBYRDLocal storm report, Jul 15, 4:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL ONEILL 42.46N 98.65W
07/15/2008 E1.00 INCH HOLT NE LAW ENFORCEMENT
&&
MBYRDLocal storm report, Jul 15, 4:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 4 E CHAMBERS 42.21N 98.67W
07/15/2008 E0.75 INCH HOLT NE TRAINED SPOTTER
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:06 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Jul 14, 7:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 41 min |
| Jul 14, 11:26 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 36 min |
| Jul 15, 12:05 AM CDT | Flash Flood Warning | LBF | Lincoln | 3 hr |
| Jul 15, 12:07 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 38 min |
| Jul 15, 12:48 AM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 27 min |
| Jul 15, 3:39 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 66 min |
| Jul 15, 4:43 PM CDT | Tornado Warning | LBF | Holt | 47 min |
| Jul 15, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 48 min |
| Jul 15, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 46 min |
| Jul 15, 5:58 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 25 min |
| Jul 15, 5:58 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 62 min |
| Jul 15, 6:58 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.